Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 83, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 26, 2014, 5:01 PM CDT for 4 counties in Illinois. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2014, 5:01 PM CDT (22:01 UTC)
- Expired
- Jul 26, 2014, 5:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, DeWitt County, IL, McLean County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:05 PM CDT | TSTM WND DMG | Farmer City, IL | TREE BLOWN DOWN. |
| Jul 26, 5:05 PM CDT | TSTM WND DMG | Mahomet, IL | A TREE WAS BLOWN DOWN INTO POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1417 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 806 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.8
The text
As transmitted, in the capitals the NWS used until 2016.
090
WUUS53 KILX 262201
SVRILX
ILC019-039-113-147-262245-
/O.NEW.KILX.SV.W.0083.140726T2201Z-140726T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT SAT JUL 26 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
DE WITT COUNTY IN CENTRAL ILLINOIS...
SOUTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
NORTHERN PIATT COUNTY IN CENTRAL ILLINOIS...
* UNTIL 545 PM CDT
* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LE ROY...AND MOVING EAST AT 50 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RANTOUL...DE LAND...FARMER CITY...MANSFIELD...MAHOMET...LAKE OF THE
WOODS...FISHER...THOMASBORO...GIFFORD...LODGE...GALESVILLE...
BELLFLOWER...FOOSLAND...DEWEY...LUDLOW...FLATVILLE AND ROYAL.
THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 235 AND 257.
THIS INCLUDES INTERSTATE 72 BETWEEN MILE MARKERS 172 AND 182.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 150 AND 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4014 8796 4007 8898 4030 8909 4041 8801
4040 8794
TIME...MOT...LOC 2201Z 265DEG 51KT 4028 8875
HAIL...1.00IN
WIND...60MPH
$$
072 follow-up statements
915
WWUS53 KILX 262222
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
522 PM CDT SAT JUL 26 2014
ILC019-039-113-147-262245-
/O.CON.KILX.SV.W.0083.000000T0000Z-140726T2245Z/
MCLEAN IL-PIATT IL-CHAMPAIGN IL-DE WITT IL-
522 PM CDT SAT JUL 26 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DE WITT...NORTHERN CHAMPAIGN...NORTHERN PIATT AND SOUTHEASTERN MCLEAN
COUNTIES UNTIL 545 PM CDT...
AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FISHER...AND
MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RANTOUL...THOMASBORO...GIFFORD...DEWEY...LUDLOW...FLATVILLE AND
ROYAL.
INTERSTATE 57 BETWEEN MILE MARKERS 235 AND 256.
INTERSTATE 72 BETWEEN MILE MARKERS 173 AND 182.
INTERSTATE 74 BETWEEN MILE MARKERS 153 AND 184.
EVERYONE AT THE CHAMPAIGN COUNTY FAIR ARE IN THE PATH OF THIS STORM AND
SHOULD PREPARE FOR DANGEROUS WEATHER CONDITIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4014 8796 4009 8872 4029 8881 4041 8801
4040 8794
TIME...MOT...LOC 2222Z 265DEG 51KT 4030 8836
HAIL...0.88IN
WIND...60MPH
$$
07640
WWUS53 KILX 262244
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
544 PM CDT SAT JUL 26 2014
ILC019-039-113-147-262254-
/O.EXP.KILX.SV.W.0083.000000T0000Z-140726T2245Z/
MCLEAN IL-PIATT IL-CHAMPAIGN IL-DE WITT IL-
544 PM CDT SAT JUL 26 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DE WITT...
NORTHERN CHAMPAIGN...NORTHERN PIATT AND SOUTHEASTERN MCLEAN COUNTIES
WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4014 8796 4009 8872 4029 8881 4041 8801
4040 8794
TIME...MOT...LOC 2244Z 265DEG 51KT 4032 8795
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:57 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 26, 1:57 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 157 PM CDT Sat Jul 26 2014 .DISCUSSION... ISSUED 150 PM CDT Sat Jul 26 2014 ILX Local objective analysis as of 18z indicating the cap holding strong across our northern forecast area where the frontal boundary has slipped south of early this afternoon. Further south, we have seen the cap weaken with Mixed Layer Cins down to around 100 along the I70 corridor with Mixed Layer Capes were up to 3800 j/kg over far west central IL where temps have climbed into the upper 80s with dew points in the mid to upper 70s. 18z sounding from ILX and DVN showing some moisture around 2500-3000 feet with a dry layer from 850 to 500 mb and the cap holding strong at both locations. SHORT TERM...Tonight through Tuesday Storm coverage tonight the main forecast issue as all models weaken the cap significantly this evening as the main upper level energy starts to push into the region accompanied by cooling temperatures aloft. HRRR and WRF-HOP ensembles were indicating the main convection would be tracking across northern Missouri and into central to southeast Illinois late this afternoon and evening, along the differential heating boundary set up by the lower cloud cover. Further south, nothing but sunshine and temps in the low to mid 90s, so quite a contrast across central thru southeast Illinois which many times these storms tend to propagate through. If the cap is breached there is plenty of CAPE and Shear to interact with this evening with a fast moving QLCS still looking more likely at least over our southern half of the forecast this evening. Damaging winds and large hail will be the primary threats but enough low level shear prevalent, especially near the boundary across our northern counties, that a tornado could develop with a persistent rotating updraft. Some of the storms could start to back-build later this evening as the low level jet starts to back more into a southwest to west direction increasing the threat for locally heavy rainfall. Storms should start to edge out of our forecast area Sunday morning as the front settles to our southeast by afternoon. Will still keep low chance pops going, especially across the east but some fairly decent dry air will be advecting in on a gusty west to northwest wind during the afternoon. Cooler and much less humid air will filter southeast into our area Monday and Tuesday as an unseasonably deep trof settles in north of the Great Lakes. LONG TERM...Wednesday through Saturday The deep h5 trof will be the main weather story for much of this period bringing rather cool temperatures for the first few days of August, although latest guidance was not quite as cool as previous runs as we see daytime highs edge back to or just above 80 degrees starting on Wednesday. Rain chances remain a challenge as models diverge with respect to timing of individual shortwaves that drop southeast into the region bringing mainly diurnally driven shower and thunderstorm chances, especially on Friday and Saturday. Smith && .AVIATION... ISSUED 1259 PM CDT Sat Jul 26 2014 Main concern with forecast is timing of thunderstorms that potentially could be strong to severe late this afternoon into mid evening. Leaned on the HRRR model for timing of convection which appears to have a good handle on convection over MO. Have 22-24Z timing for western TAF sites of PIA and SPI, 23-01Z for DEC and BMI and 00-02Z for CMI. Kept strong wind gusts of 35-40 kts with thunderstorms and vsbys 1-3 miles with heavy rains and MVFR ceilings. Convection currently moving east into central/nw MO. Frontal boundary over nw IL nw of the IL river could develop convection sooner this afternoon at PIA so will monitor this. Otherwise frontal boundary to push se through central IL into this evening with sw winds of 7-12 kts and few higher gusts turn WSW this evening and lighten up to 4-7 kts and veern WNW and increase to 10-15 kts Sunday morning with gusts 15-20 kts after 15Z/10 am. 07 && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 26, 3:12 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 312 PM CDT SAT JUL 26 2014 ILZ027>031-036>038-040>043-047>053-271100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK- TAZEWELL-WOODFORD- 312 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS CENTRAL ILLINOIS THROUGH MID EVENING. SEVERE WIND GUSTS OF 60 TO 75 MPH ARE THE GREATEST THREAT. IN ADDITION LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY SOUTH OF I-74. VERY HEAVY RAINS AND FREQUENT LIGHTNING IS A RISK AS WELL. HOT AND HUMID TROPICAL CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON. HEAT INDICES OF 95 TO 100 DEGREES WILL APPROACH HAZARDOUS LEVELS FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS MAY OCCUR FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH 8 PM TODAY. ILZ044>046-054>057-061>063-066>068-071>073-271100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 312 PM CDT SAT JUL 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS EASTERN ILLINOIS FROM LATE AFTERNOON THROUGH MID EVENING. SEVERE WIND GUSTS OF 60 TO 75 MPH ARE THE GREATEST THREAT. IN ADDITION LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE ESPECIALLY SOUTH OF I-74. VERY HEAVY RAINS AND FREQUENT LIGHTNING IS A RISK AS WELL. HOT AND HUMID TROPICAL CONDITIONS ARE ALSO EXPECTED THIS AFTERNOON. HEAT INDICES OF 95 TO 103 DEGREES WILL APPROACH HAZARDOUS LEVELS FOR PROLONGED EXPOSURE OR PHYSICAL ACTIVITY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS MAY LINGER ON SUNDAY ACROSS EASTERN ILLINOIS ESPECIALLY FROM I-57 EAST. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE FROM THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FROM 4 TO 10 PM TODAY. 07
In the hours before
Special weather statement, Jul 26, 4:43 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 443 PM CDT SAT JUL 26 2014 ILZ054>056-061-063-262230- CLARK-COLES-DOUGLAS-MOULTRIE-SHELBY- 443 PM CDT SAT JUL 26 2014 ...SIGNIFICANT WEATHER ADVISORY FOR COLES...NORTHERN SHELBY... NORTHWESTERN CLARK...SOUTHERN MOULTRIE AND SOUTHWESTERN DOUGLAS COUNTIES UNTIL 530 PM CDT... AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SULLIVAN...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALLENVILLE... COOKS MILL... MATTOON... HUMBOLDT... CHARLESTON... RARDIN... OTHER LOCATIONS AFFECTED INCLUDE...KIRKSVILLE...COLES...COLES COUNTY AIRPORT...FAIRGRANGE AND BUSHTON. PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3963 8799 3939 8801 3951 8877 3969 8874 TIME...MOT...LOC 2143Z 277DEG 34KT 3959 8863 07
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:43 PM CDT | Special Weather Statement | ILX | Coles, Moultrie | 47 min |
| Jul 26, 5:10 PM CDT | Special Weather Statement | ILX | Clark | 50 min |
| Jul 26, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean | 31 min |
| Jul 26, 5:20 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 40 min |
| Jul 26, 5:52 PM CDT | Special Weather Statement | ILX | Vermilion | 23 min |
| Jul 26, 6:05 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 25 min |
| Jul 26, 6:10 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 65 min |
| Jul 26, 6:38 PM CDT | Areal Flood Advisory | ILX | Champaign | 3 hr |
| Jul 26, 6:50 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.